ADD (attention deficit disorder) and ADHD (attention deficit hyperactive disorder) are often treated with the drug Concerta. The effects of discontinuing Concerta can be unpleasant. However, by lowering the dose gradually, negative withdrawal symptoms can be controlled. All the symptoms of those disorders, such as hyperactivity, poor focus, distractedness and poor organization, are likely to return as Concerta is discontinued. The drug is also used to treat narcolepsy, and discontinuing it, especially suddenly, can bring on extreme drowsiness. The lower the dose of Concerta a patient has been taking, the milder the effects of discontinuing Concerta will be.
As Concerta is discontinued, its tendency to suppress appetite goes away. Although this can be a good thing in some children, other patients may find their increasing appetite hard to manage. Their motivation to be active can also diminish. Patients who discontinue Concerta need to be aware that weight gain can result, and make sure to exercise and eat healthfully.
Struggle with Depression
Concerta's positive effects are likely to diminish when the drug is discontinued, including relief from depression, mood elevation and heightened motivation. As a result, depression can return and even increase. Your doctor may want to prescribe an antidepressant during withdrawal from Concerta. Any feelings of hopelessness or depression need to be reported to a medical professional and monitored.
Tiredness and Drowsiness
Because it is an amphetamine, Concerta acts as a stimulant. It can postpone a need to sleep, and even stop fatigue temporarily. So when the drug is discontinued, a patient may feel overwhelmingly tired and sleepy until the body has time to readjust. Of course, the stronger the dose of Concerta taken, and the longer it has been taken, the more pronounced this effect is. Operating machinery or driving can be dangerous until you know how discontinuing Concerta will affect you.
Confusion and Irritability
Because the body can become dependent on stimulants like Concerta, withdrawal may cause unexpected reactions and moods. Irritability, confusion, inability to concentrate, moodiness and forgetfulness are likely to occur in varying degrees, based on the level of dependence. Discontinuing Concerta should be monitored by a doctor, and distressing symptoms reported.
Blood Pressure Lowering
Concerta is an amphetamine which can raise blood pressure by causing the patient's body to release epinephrine. Patients whose blood pressure increases while taking Concerta may have to discontinue the drug or at least lower the dosage. Hopefully, the blood pressure will then return to a healthy level. This side effect from discontinuing Concerta is a very good one, especially in older patients.
Concerta enhances alertness, and causes a feeling of well-being, even euphoria. As a stimulant, it is one of the drugs known on the street as "speed." Because it has such potential for abuse and addiction, it is a controlled substance. Kicking it, or discontinuing it, can be difficult, and the patient may want to keep taking the drug to stop unpleasant withdrawal symptoms. However, if the dosage is lowered gradually, dependence also decreases gradually, and discontinuing the drug is more manageable. Stopping this drug suddenly is not advisable, especially after regular, long-term use.